Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 16, NWS Las Vegas, NV

August 3, 2014San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 3, 2014, 1:00 PM PDT for San Bernardino County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2014, 1:00 PM PDT (20:00 UTC)
Expired
Aug 3, 2014, 1:45 PM PDT
In force
45 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 176 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WUUS55 KVEF 032000
SVRVEF
CAC071-032045-
/O.NEW.KVEF.SV.W.0016.140803T2000Z-140803T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
100 PM PDT SUN AUG 3 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 145 PM PDT.

* AT 1255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER EXTREME NORTHEASTERN
  RIVERSIDE COUNTY...OR 46 MILES WEST OF PARKER...AND WAS MOVING
  NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 62 BETWEEN MILE MARKERS 90 AND 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3419 11537 3426 11497 3407 11496 3407 11527
      3408 11528
TIME...MOT...LOC 2000Z 165DEG 7KT 3409 11509

$$

STACHELSKI
2 follow-up statements
950 
WWUS55 KVEF 032021
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
121 PM PDT SUN AUG 3 2014

CAC071-032045-
/O.CON.KVEF.SV.W.0016.000000T0000Z-140803T2045Z/
SAN BERNARDINO CA-
121 PM PDT SUN AUG 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM PDT
FOR SOUTHEASTERN SAN BERNARDINO COUNTY...

AT 115 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER 
SOUTHEASTERN SAN BERNARDINO COUNTY...OR 47 MILES WEST OF 
PARKER...MOVING NORTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 62 BETWEEN MILE MARKERS 91 AND 100.

LAT...LON 3408 11519 3419 11524 3426 11497 3407 11496
      3407 11527
TIME...MOT...LOC 2020Z 165DEG 7KT 3413 11510

$$

STACHELSKI
983 
WWUS55 KVEF 032048
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
148 PM PDT SUN AUG 3 2014

CAC071-032058-
/O.EXP.KVEF.SV.W.0016.000000T0000Z-140803T2045Z/
SAN BERNARDINO CA-
148 PM PDT SUN AUG 3 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAN BERNARDINO
COUNTY HAS EXPIRED...

THE THUNDERSTORM THAT PROMPTED THIS WARNING HAS DROPPED BELOW 
SEVERE LEVELS AND MOVED NORTH AWAY FROM HIGHWAY 62. THEREFORE THE 
WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3408 11519 3419 11524 3426 11497 3407 11496
      3407 11527
TIME...MOT...LOC 2021Z 165DEG 7KT 3413 11510

$$

STACHELSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:07 AM PDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 3, 10:07 AM PDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1007 AM PDT SUN AUG 3 2014

.SYNOPSIS...INCREASING THUNDERSTORM COVERAGE WITH A RISK OF HEAVY
RAIN CAN BE EXPECTED TODAY AS DEEPER MOISTURE AND A STRONG UPPER
LEVEL DISTURBANCE MOVE IN FROM THE SOUTH. THIS WILL BE FOLLOWED BY A
DRYING TREND FROM SOUTHWEST TO NORTHEAST EARLY IN THE UPCOMING WEEK.
&&

.UPDATE...
LIGHT TO MODERATE SHOWERS ARE PIVOTING AROUND THE UPPER LOW CENTERED
OVER SOUTHWEST CALIFORNIA. A BAND STRETCHING FROM DIAMOND RANCH TO
SEARCHLIGHT TO MOUNTAIN PASS TO DUMONT DUNES WILL CONTINUE TO LIFT
NORTH...WITH CLEARING NOTED ALONG THE LOWER COLORADO RIVER VALLEY
FROM LAKE HAVASU CITY SOUTHWARD. ANOTHER VORT MAX IS STARTING TO
ROUND THE UPPER LOW OVER THE NORTHERN BAJA PENINSULA. THIS WILL
INCREASE SHEAR ALONG THE LOWER COLORADO RIVER VALLEY FROM YUMA TO
BLYTHE WITHIN AN ALREADY DESTABILIZING ENVIRONMENT. CONVECTION
SHOULD DEVELOP ACROSS THAT AREA...WHICH COULD CONTAIN STRONGER
WINDS...THIS AFTERNOON BEFORE SLIDING NORTHWARD GENERALLY ALONG THE
LOWER COLORADO RIVER VALLEY. CONVECTION COULD BE STRONG ACROSS
SOUTHERN MOHAVE AND EASTERN SAN BERNARDINO COUNTIES BEFORE WEAKENING
AS IT CONTINUES NORTH. THIS MEANS GENERALLY A LATER START OF
CONVECTION FOR OUR AREA. HOWEVER...WITH THE VORT MAX MOVING DIRECTLY
OVER THE FORECAST AREA OVERNIGHT...THE CHANCE OF SHOWERS AND STORMS
WILL CONTINUE YET LIFT NORTH.

MADE A FEW ADJUSTMENTS TO THE POP AND WEATHER TRENDS OVER THE NEXT
FEW HOURS. NOT SEEING ANY LIGHTNING AT THIS TIME...SO HAVE CUT BACK
ON THUNDER WORDING. HAVE RAMPED UP THUNDER WORDING THROUGH THE
AFTERNOON AS WE WILL GRADUALLY DESTABILIZE THROUGH THE DAY FROM
SOUTH TO NORTH. OUR NORTHERN CWA REMAINS A QUESTION MARK AS TO
WHETHER IT WILL DESTABILIZE ENOUGH FOR SOME HEAVIER CONVECTION...BUT
THE 4KM NAM DEPICTS PERHAPS AN ENHANCED BAND OF CONVECTION THIS
EVENING IN THE NORTH. GIVEN THERE IS SOME POTENTIAL FOR
ENHANCEMENT...WILL KEEP THE FLASH FLOOD WATCH AS IS.
&&

.AVIATION...FOR MCCARRAN...THE MAIN CHALLENGE THROUGH MONDAY MORNING
WILL BE TIMING ON ANY PERIODS OF RAIN OR TSRA AND HOW LOW CIGS AND
VSBY GET. GENERALLY CIGS SHOULD STAY BETWEEN 7K AND 10K FEET BUT
COULD LOWER IN ANY STEADIER OR HEAVIER PERIODS OF RAIN OR TSRA
ANOTHER 1-2K FEET. VSBY SHOULD MAINLY STAY VFR. WINDS WILL TREND
TOWARD TYPICAL DIURNAL DIRECTIONS AT 10 KTS OR LESS - HOWEVER - ANY
OUTFLOW BOUNDARIES OR SHRA/TSRA COULD CAUSE GUSTY AND ERRATIC WIND
SHIFTS. ONE CONCERN FOR THE PERIOD BETWEEN 01Z AND 04Z MONDAY WILL
BE THE POTENTIAL FOR A BRIEF PERIOD OF GUSTY EAST TO SOUTHEAST WINDS
SHOWN BY HIGH RESOLUTION LOCAL MODELS THAT APPEARS TO BE SOME SORT
OF OUTFLOW BOUNDARY. MOUNTAIN OBSCURATIONS ARE EXPECTED THROUGH
MONDAY MORNING. SHRA/TSRA WILL BE AROUND AS WELL IN ALL APPROACH
CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...PERIODS OF RAIN WITH ISOLATED TSRA ARE EXPECTED THROUGH
THIS AFTERNOON ACROSS THE AREA. BETWEEN 22Z TODAY AND 03Z MONDAY
SHRA/TSRA SHOULD DEVELOP ACROSS THE SOUTHEASTERN PORTION OF THE AREA
AND MOVE NORTHWEST TO NORTH. THIS ACTIVITY SHOULD BE CAPABLE OF
CONTAINING STRONGER STORMS AND THUS A HIGHER CHANCE TO TRIGGER GUSTY
AND ERRATIC WINDS AND POTENTIALLY BLDU REDUCING VSBY. OTHERWISE
EXPECT CIGS TO MAINLY BE BETWEEN 7 AND 10K FEET LOWERING ANOTHER
1-2K FEET IN RAIN OR TSRA ANOTHER 1-2K FEET WITH VSBY GENERALLY VFR.
LOCAL MOUNTAIN OBSCURATIONS ARE EXPECTED THROUGH MONDAY MORNING.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED
TODAY FOR THUNDERSTORMS WITH VERY HEAVY RAIN AND POTENTIAL FLASH
FLOODING. ISOLATED STRONG WINDS FROM CONVECTION ARE ALSO POSSIBLE
ACROSS SOUTHERN MOHAVE AND EASTERN SAN BERNARDINO COUNTIES.
&&

.PREVIOUS DISCUSSION...
222 AM PDT SUN AUG 3 2014

.SHORT TERM...SATELLITE LOOP SHOWED MAIN CIRCULATION CENTER NEAR
ENSENADA EARLY THIS MORNING AND MOVING NORTH. SHOWERS AND
THUNDERSTORMS WERE MOVING WEST TO NORTHWEST ACROSS MUCH OF THE CWA
EARLY THIS MORNING...WITH RAIN AMOUNTS MOSTLY LIGHT THUS FAR.
COMBINATION OF VERY HIGH PRECIPITABLE WATER /AS MUCH AS TWO INCHES
IN THE FAR SOUTHERN CWA/ AND FORCING ASSOCIATED WITH THE UPPER LOW
STILL JUSTIFIES THE FLASH FLOOD WATCH. DRIER AIR WILL START TO WORK
INTO THE SOUTHWEST CWA MONDAY AS THE UPPER LOW BEGINS TO LIFT NORTH
OF THE AREA...BUT PRECIP CHANCES WILL REMAIN IN PLACE FOR THE
NORTHEAST THREE QUARTERS OF THE REGION. THE DRIER AIR MAKES MORE
EASTWARD PROGRESS ON TUESDAY...BUT ANY LINGERING STORMS COULD BE
STRONG AS STRONGER UPPER LEVEL WINDS COME INTO PLAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...THE MEDIUM RANGE MODELS
CONTINUE TO INDICATE A DRY SOUTHWEST FLOW ALOFT STRENGTHENING OVER
THE REGION WEDNESDAY AND THURSDAY AS THE AXIS OF A BROAD TROUGH
GRADUALLY LIFTS FROM CALIFORNIA ACROSS THE GREAT BASIN. AT FIRST
GLANCE...THIS APPEARS TO BE A DRY PATTERN BUT A CLOSER LOOK AT GFS
AND ECMWF SFC-700 MB WINDS DO NOT INDICATE A REAL STRONG SCOURING
SOUTHWESTERLY COMPONENT. THE CONCERN IS THAT THE DEEP MOISTURE
CURRENTLY IN PLACE MAY BE SLOWER TO EXIT THAN INDICATED BY THE
MODELS AND THE LATEST ECMWF ACTUALLY KEEPS 8-12 DEGREE 850 MB
DEWPOINTS IN PLACE OVER SOUTHERN NEVADA WEDNESDAY WHILE MID LEVELS
DRY OUT. THE NAM AND GFS DEPICT CONSIDERABLY DRIER LOW LEVELS
WEDNESDAY. THOUGH NO SIGNIFICANT CHANGES TO THE FORECAST WERE
MADE...WILL KEEP A 15 PERCENT POP IN THE SPRING MOUNTAINS/SHEEP
RANGE WEDNESDAY AND THURSDAY WITH 15-25 POPS IN THE ARC FROM
NORTHERN INYO COUNTY ACROSS SOUTH CENTRAL NEVADA AND NORTHWEST
ARIZONA. THE 60-70 KNOT JET AND CONSIDERABLE SHEER PROFILE EVIDENT
FROM FORECAST SOUNDINGS WEDNESDAY WOULD FAVOR WELL ORGANIZED STORMS
WITH A TENDENCY TO BECOME SEVERE IF ENOUGH MOISTURE REMAINS...SO IT
IS WORTH KEEPING IN MIND OVER THE NEXT FEW DAYS.

THE ECMWF INDICATES ADDITIONAL MOISTURE PUSHING UP ACROSS WESTERN
ARIZONA FRIDAY THROUGH THE WEEKEND AS A CLOSED HIGH SETS UP OVER NEW
MEXICO AND AND THE SOUTHERN ROCKIES A WEAK TROUGH HANGS ALONG THE
WEST COAST. POPS WERE INCREASED A LITTLE FOR MOHAVE COUNTY
ACCORDINGLY. THE TROUGH OVER THE REGION WEDNESDAY AND THURSDAY
SHOULD KEEP TEMPERATURES A FEW DEGREES BELOW NORMAL AND HIGHS WERE
NUDGED DOWN SLIGHTLY THOSE DAYS BASED ON THE LATEST ECMWF/GFS
BC GUIDANCE.
&&

UPDATE...PADDOCK
AVIATION...STACHELSKI
SHORT TERM...MORGAN
LONG TERM...ADAIR

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:55 PM PDTFlash Flood WarningVEFSan Bernardino6 hr
Aug 3, 1:36 PM PDTSevere Thunderstorm WarningVEFSan Bernardino39 min
Aug 3, 1:45 PM PDTAreal Flood AdvisoryVEFSan Bernardino6 hr
Aug 3, 4:22 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 3, 4:33 PM PDTSevere Thunderstorm WarningVEFSan Bernardino42 min
Aug 3, 4:39 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.